Nebraska, 2024

Wildfire in Nebraska, February 14, 2024

February 14, 2024 · NWS LBF · 1 event in 1 county or zone

A range fire initiated in the Hillcrest area north of North Platte during the afternoon hours of February 14th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A range fire initiated in the Hillcrest area north of North Platte during the afternoon hours of February 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 14, 3:29 PM CST, 1 minute earlier. Its key messages:

  • Potential for accumulating snow with slick travel conditions Thursday afternoon into Thursday night, mainly along and north of Highway 20.
  • A quick cool down to temperatures below normal for Friday.
  • Mild conditions return by Sunday with temperatures running well above normal through the first part of next week.
Area forecast discussion, Feb 14, 3:29 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
329 PM CST Wed Feb 14 2024

.KEY MESSAGES...

- Potential for accumulating snow with slick travel conditions
  Thursday afternoon into Thursday night, mainly along and
  north of Highway 20.

- A quick cool down to temperatures below normal for Friday.

- Mild conditions return by Sunday with temperatures running
  well above normal through the first part of next week.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 325 PM CST Wed Feb 14 2024

Cold front currently crossing the region is notable with
current readings in the upper 20s across northwest Nebraska
toward the Pine Ridge but low/mid 50s are common further to the
southeast toward I-80. Winds behind the front are picking up
through this evening with potential for gusts of 30 to 35 mph
from O'Neill through North Platte to Imperial before diminishing
early tonight. Do not expect anything in the way of significant
precipitation with the front and the patchy dense fog earlier
should no longer pose any problems so basically quiet weather
expected across central and western Nebraska overnight. Lows by
daybreak will range from the middle teens northwest to around 20
elsewhere.

Things start to get complicated tomorrow as significant mid level
deformation and FGEN forcing develops along a boundary between a
developing low over the southern Plains and a strong high moving down
from western Canada. Climatological guidance and NAEFS ensembles
indicate precipitable water values will be in the 75th percentile so
there will be ample moisture available, and expect a band of
accumulating snow to develop across the High Plains by tomorrow
afternoon into tomorrow night. Guidance is in generally good
agreement in depicting the core of accumulating snow just to our
north across South Dakota, though there remains a good amount
of spread regarding how far south the band penetrates into
Nebraska. Some of the mesoscale members have trended a bit
further south in recent runs so will be leaning toward some of
the more southern solutions with QPF and associated snow
amounts. Probabilistic guidance shows fairly good potential for
accumulations of around 1 inch with probabilities of 50 percent
or better down to Hwy 2. However potential for 4 inches or more
is significantly lower with probabilities around 50 percent
confined to up near the SD border and trailing off to only
around 20 percent south toward Hwy 2. While confidence is medium
at best, given the potential for a further southward shift in
guidance have issued a Winter Weather Advisory from Cherry
county westward but expect the greatest impacts will be from the
Highway 20 corridor northward. Expect the greatest accumulations
will occur tomorrow evening with precipitation diminishing
early Thursday night. Will continue to monitor later guidance
and adjust the forecast as needed. Highs tomorrow range from the
lower 30s north to mid 40s south of I-80. Lows Thursday night
teens to around 20 degrees.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 325 PM CST Wed Feb 14 2024

As cold high pressure at the surface builds down from the Canadian
Rockies and short wave energy streams over the region ahead of the
upper trof, there will be a good amount of mid level deformation and
FGEN forcing especially across the panhandle/western sandhills on
Friday. This will combine with lingering moisture to keep some light
snow going through the first part of Friday before diminishing as the
day wears on. Following our recent warmth, Friday will feel quite
chilly as highs will only range from the middle 20s near the SD border
to the lower 30s south of I-80, roughly 10 to 15 degrees below normal.

Following this brief cool down, ensemble guidance is in agreement in
building a large, warm ridge back over the western US with temperatures
heading back above normal by Sunday and into the first part of next
week. Temperatures aloft will be approaching the 90th percentile
by Tuesday and EFI guidance shows a signal for warmth. 50th percentile
probabilistic guidance indicates potential for high temperatures
well into the 60s heading into the middle of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1111 AM CST Wed Feb 14 2024

A cold front has begun to advance across northwest Nebraska into
the northern Sandhills this afternoon resulting in persistent
IFR and LIFR ceilings, impacting KVTN. Behind the front, a brief
period of fog will be possible across northwest and northern
Nebraska, resulting in the potential for sudden visibility
reductions down to MVFR or IFR this afternoon, primarily before
21Z Wednesday. For areas elsewhere, VFR conditions are expected
to continue across southwest and south central Nebraska through
the period, including KLBF. However, as the front passes
through southwest Nebraska late this evening, a brief period of
MVFR/IFR ceilings will be possible. In terms of winds, northerly
winds will strengthen along and behind the front for a period of
time with gusts of 25 to 30kts possible. These winds are
expected to decrease down to 10kts or less within 6 hours of
the FROPA, becoming out of the southeast through Thursday
morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon CST /noon MST/ Thursday to 6
AM CST /6 AM MST/ Friday for NEZ005>010-094.

&&

SHORT TERM...Sporer
LONG TERM...Sporer
AVIATION...Viken
Hazardous weather outlook, Feb 14, 2:39 PM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
239 PM CST Wed Feb 14 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-152045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
239 PM CST Wed Feb 14 2024 /139 PM MST Wed Feb 14 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow is likely Thursday night into Friday morning. Northern
Nebraska, especially near the South Dakota border has increased
potential of seeing 1 to 4" of snow. A Winter Weather Advisory is in
effect for areas along and north of Highway 20 Thursday afternoon
through Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 14, 11:31 AM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
1131 AM CST Wed Feb 14 2024

NEZ004-094-142045-
Sheridan-Western Cherry-
Including the cities of Gordon, Rushville, Cody, Eli, Merriman,
and Kilgore
1031 AM MST Wed Feb 14 2024

...Patchy dense fog possible into early this afternoon...

Expect patchy dense fog with very poor visibility across Sheridan
and Cherry counties into early this afternoon, including Highway
20 west of Valentine. Drivers should slow down, use low beam
headlights, and leave plenty of extra space between vehicles.
Special weather statement, Feb 14, 2:42 PM CST, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
242 PM CST Wed Feb 14 2024

NEZ005-142230-
Eastern Cherry-
Including the city of Valentine
242 PM CST Wed Feb 14 2024

...Patchy dense fog late this afternoon...

Expect patchy dense fog with very poor visibility across eastern
Cherry county through late this afternoon. Drivers should slow
down, use low beam headlights, and leave plenty of extra space
between vehicles.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lincoln

When
February 14, 3:30 PM CST to 9:00 PM CST
Where
Lincoln forecast zone
Property damage
$1,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

A grass fire developed on the southeast side of the Hillcrest Addition north of North Platte. Aided by strong northwesterly winds behind an exiting cold front, fire raced approximately 4 miles to the south southeast before ending along and north of Hall School Road. No buildings were consumed in the fire, however 1000 acres of grassland was burned.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164559.